Texas, 2021Flash Flood and Flooding in Texas, August 21 to 22, 2021
August 21 to 22, 2021 · NWS AMA · 9 events in 4 counties and zones
A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front extended from a low near Amarillo east northeast to just south of Canadian, TX in the afternoon. The lower levels of the atmosphere were moistening from southeast surface winds into the stationary front and the edge of the southwest United States monsoon moisture plume was also present across the area. Weak to moderate instability was found along and behind the front along with weak wind shear which was greatest in the far northern Panhandles and into Kansas. Thunderstorms initially developed near Amarillo around 2 pm as a weak upper level disturbance passed through the area. These storms were slow-moving and they were interacting with outflow boundaries. Some severe storms trained along and outflow boundary collision across the western side of Amarillo causing flooding. In addition, a couple of storms with large hail (up to 2 inches in diameter) moved northward across Lipscomb and Beaver Counties during the late afternoon/early evening where the better dynamics and wind shear were located.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 21, 12:10 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
110 PM CDT Sat Aug 21 2021
.SHORT TERM...
A surface low near Canyon TX had a stationary front extended
northeast to the east central Texas Panhandle. This stationary
front is expected to be the focus for initial thunderstorm
development. Southwest flow aloft should carry the storms to the
northeast. Some of the storms may become severe with large hail and
damaging winds. Heavy rain may cause localized flooding.
Thunderstorms will likely move out of our area or dissipate toward
midnight.
A thunderstorm will be possible across the northwest CWA on Sunday
afternoon or evening. But will decide at the last minute on whether
to insert this into the forecast. Not all models agree that there
will be a thunderstorm in the northwest, so confidence is not very
high at this time.
Highs on Sunday will be close to a little above normal with readings
in the upper 80's to the mid 90's.
&&
.LONG TERM...Monday through Friday
Upper high builds over the southern Plains states Monday through
Thursday and should keep a dry pattern across the Panhandles. A
shortwave trough over the southern Rockies late next week as the
upper high breaks down will allow for the possibility of
convection by late Friday and Friday night. The GFS hinting at the
possibility for convection as early as Thursday afternoon and
Thursday night mainly across the western or northwestern portions
of the forecast area with the shortwave trough.
Surface low over eastern Colorado and western Kansas Monday
through Wednesday will deepen and allow for tightening of the
surface pressure gradient resulting in gusty southerly to
southwesterly winds. Surface low late next week across the central
Plains states and central Rockies with surface trough extending
south into New Mexico Thursday into Friday. Warmer and drier
conditions expected next week with a few breezy to windy days.
Schneider
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 92 69 96 70 / 30 5 0 0 0
Beaver OK 66 95 72 100 73 / 40 5 0 0 0
Boise City OK 62 93 66 96 66 / 10 5 0 5 0
Borger TX 71 96 73 100 74 / 30 5 0 0 0
Boys Ranch TX 68 93 70 97 71 / 20 5 0 0 0
Canyon TX 67 90 68 94 68 / 20 5 0 0 0
Clarendon TX 70 92 71 95 71 / 30 0 0 0 0
Dalhart TX 62 91 65 95 65 / 20 5 5 5 0
Guymon OK 65 95 70 99 71 / 20 5 0 5 0
Hereford TX 67 91 67 95 68 / 20 5 0 0 0
Lipscomb TX 67 93 71 97 72 / 40 5 0 0 0
Pampa TX 67 92 70 96 71 / 30 5 0 0 0
Shamrock TX 69 93 69 97 69 / 30 0 0 0 0
Wellington TX 70 95 69 98 70 / 20 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
15/11
Hazardous weather outlook, Aug 21, 12:14 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
114 PM CDT Sat Aug 21 2021
OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
114 PM CDT Sat Aug 21 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Storms expected through tonight across much of the Texas and
Oklahoma Panhandles. Storms may be severe with hail and damaging
winds as the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Schneider
In the hours before
Special weather statement, Aug 21, 1:38 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
238 PM CDT Sat Aug 21 2021
TXZ010-212045-
Hemphill TX-
238 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of Hemphill County
through 345 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Canadian, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canadian, Glazier and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3571 10006 3569 10052 3593 10054 3604 10054
3606 10025 3605 10002
TIME...MOT...LOC 1938Z 164DEG 8KT 3581 10040
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Aug 21, 1:43 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Sat Aug 21 2021
TXZ012-212045-
Potter TX-
243 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southwestern Potter
County through 345 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 10 miles west of Amarillo, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo and Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 10217 3538 10217 3540 10183 3519 10189
3518 10213 3518 10216
TIME...MOT...LOC 1943Z 182DEG 7KT 3522 10204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGEvent by event
5 hail, 2 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flood, Potter
- When
- August 21, 2:34 PM CST
- Where
- Potter County, 6.52 mi NNW of Amarillo to 6 mi NW of Amarillo
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.285, -101.870
Trained spotter had reported street/road flooding, along with road closures and vehicles stranded.
Hail, Randall
- When
- August 21, 2:44 PM CST
- Where
- Randall County, 8.94 mi WNW of Timbercreek Canyon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -101.960
Hail, Hutchinson
- When
- August 21, 2:50 PM CST
- Where
- Hutchinson County, 5.46 mi WSW of Borger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.640, -101.470
Hail, Randall
- When
- August 21, 2:50 PM CST
- Where
- Randall County, 6.29 mi WSW of Amarillo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.160, -101.920
Hail, Randall
- When
- August 21, 2:54 PM CST to August 22, 2:56 PM CST
- Where
- Randall County, 7.74 mi NW of Timbercreek Canyon
- Measured
- 1.25 in hail
- Property damage
- $60,000
- Reported by
- NWS Employee
- Coordinates
- 35.122, -101.925
A NWS employee reported 1.25 diameter hailstones at their house in southwest Amarillo.
Thunderstorm Wind, Potter
- When
- August 21, 2:55 PM CST
- Where
- Potter County, 3.95 mi W of Amarillo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.200, -101.890
Received report of widespread tree damage near Avondale Elementary and there was at least one large tree was completely uprooted.
Flood, Potter
- When
- August 21, 3:09 PM CST
- Where
- Potter County, 5.08 mi W of Amarillo to 2.26 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.199, -101.910
Heavy flooding was reported under the bridge at I-40 and Bell, with traffic at a standstill in the west bound lane.
Flash Flood, Randall
- When
- August 21, 3:36 PM CST to 4:20 PM CST
- Where
- Randall County, 7.78 mi WSW of Amarillo to 4.87 mi SW of Amarillo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.165, -101.951
Road closed from 45th to Hillside on Coulter with 3 to 4 feet of water. Firefighters were helping motorist escape from flooding and stalled vehicles. An additional report was submitted by the public for water filling up West Hill Park with some roads around the park impassable.
Hail, Lipscomb
- When
- August 21, 3:44 PM CST to 3:57 PM CST
- Where
- Lipscomb County, 0.6 mi W of Booker to 0.95 mi NNW of Booker
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.449, -100.541
A picture with the hail measurement was sent to the NWS office over social media. Numerous reports of golf ball size hail in an around Booker were also received.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977677, 977679, 977680, 977681, 978370, 977686, 977678, 977676, 977682.